Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

How to increase sodium level?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2751 Questions
My sodium level is 123, I am 81 years old. I have taken spironolactone 50 mg. for years. How do I get it up besides getting completely off of it or should I ?
Posted Thu, 13 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Anshul Varshney 28 minutes later
Brief Answer: Avoid Diuretics Detailed Answer: Dear Sir. Welcome to XXXXXXX I understand your concern. Your low sodium level (Hyponatremia) is mainly due to spironolactone. It is a diuretic which frequently cause this, since people having hypertension also consumes less salt. I would suggest you to discuss with your doctor regarding switching your ant hypertensive drug from diuretics to other class based on your BP readings , Heart rate ,Kidney functions. I personally avoid using diuretics in old age due to risk of developing hyponatremia which if severe can be symptomatic causing cramps and even altered consciousness. So discuss my opinion with your doctor , I am sure he will agree to this. I hope I am able to answer your query , still if you have any query ask me.
Above answer was peer-reviewed by
Follow-up: How to increase sodium level? 5 hours later
I can't see my Dr. until Monday. Can I eat or drink anything to build up my sodium? How about gatoraid? Would that help?
Answered by Dr. Anshul Varshney 4 hours later
Brief Answer: Extra salt in diet Detailed Answer: Dear Sir. You get your sodium and pottasium repeated today , if still low , consume extra salt in diet. Stop your spironolactone. This would replenish your sodium levels in the body. If you feel symptomatic then you need to visit ER. If you don't have any further query , you may please close the discussion and it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor